Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 19, NWS Wichita, KS

April 16, 1995Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 1995, 3:13 PM CDT for Cowley County, Kansas. It was in force for 37 min.

The area

The counties it named.

The facts

Issued
Apr 16, 1995, 3:13 PM CDT (20:13 UTC)
Expired
Apr 16, 1995, 3:50 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1995-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1995-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 162014
SVRICT
KSC035-162100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT SUN APR 16 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...COWLEY COUNTY
 
AT 314 CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR ARKANSAS CITY.
THIS STORM WAS MOVING NORTHEAST AT 35 MPH...AND WILL REACH DEXTER BY 330
PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 11:11 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 16, 11:11 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CDT SUN APR 16 1995

15Z SFC CHART SHOWS LOW PRES OVR CEN KS W/ WK SFC BNDRY EXTENDING E
INTO NRN MO. ATMOS IS LESS CAPED TDY THAN YDY AND W/ 60S DWPTS AND LOW
CLDS BREAKING OUT THIS MORN...SCEN/SE KS MAY SEE A ROUND OF AFTN
CNVECTN. LTST ADAP IS ALSO SHOWING A RIDGE OF -6 LI'S AND STRN
CONVERGENCE NR THE SFC LOW. CURRENT TEMPS LOOK IN LINE AS WE SHUD SEE
SOME SUN THIS AFTN.

ATTENTION THEN GOES TO TONIGHT AS OVERRUNNING EVENT AGAIN BEGINS OVR
ERN KS. BEST GUESS RIGHT NOW LOOKS LIKE THE TOP CUD GET HIT AGAIN. WL
LEAVE TONIGHT PD ALONE AS WL HAVE TO SEE WHAT THE CURRENT CONVECTION
DOES TO THE LOCATION OF THE FRONT TDY.
n
RSL 58/47 26  SLN 60/45  26
ICT 74/57 46  HUT 69/53  46
CNU 77/60 55

OGREN

In the hours before

Special weather statement, Apr 16, 11:20 AM CDT, 3 hours 53 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-170600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1120 AM CDT SUN APR 16 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

A VERY MOIST AND UNSTABLE AIRMASS HAS MOVED INTO EASTERN KANSAS TODAY.
THIS COMBINED WITH A LOW PRESURE AREA OVER CENTRAL KANSAS AND A NEARLY
STATIONARY FRONT EXTENDING EAST FROM THE LOW INTO NORTHERN MISSOURI
WILL SET THE STAGE FOR STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THESE STORMS IS EXPECTED
TOP BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS AFTER 2 PM AND ACROSS SOUTHEAST KANSAS AFTER 4 PM.

OGREN
Local storm report, Apr 16, 12:02 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SUN APR 17 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

525 AM     12 S SALINA               KS   3/4 - 1 INCH HAIL REPORTED
           SALINE COUNTY                  BY AGTAP OBSERVERS.

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:40 AM CDTSevere Thunderstorm WarningICTEllsworth40 min
Apr 16, 5:16 AM CDTSevere Thunderstorm WarningICTSaline59 min
Apr 16, 4:41 PM CDTSevere Thunderstorm WarningICTMontgomery29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.